Date: Fri, 28 Mar 2003 10:25:17 EST
Subject: [herb] Echinacea & Liver Disease
PubMed has an abstract in which Echinacea is listed as possible hepatotoxic. Now, if this were an issue, seems to me that we'd have livers falling out of people all over the world, as folk tend to use echinacea for any problem they have (or dont). Walk into a natural foods store and echinacea is an ingredient in widely diverse and completely inappropriate products: weight loss, hair growth, energy - for _these_ have we stripped our wild stands.
So what mechanism or compound might cause echinacea to be damaging to the liver?
I cant find any more info other than this one reference.
From: Henriette Kress hetta.spamcop.net
Old, old, _old_ "news". And thoroughly debunked.
The ech liver scare all goes back to one single source. Lessee... this one.
- Herbal Medicinals: Selected Clinical Considerations Focusing on Known or Potential Drug-Herb Interactions, by Lucinda G. Miller Arch Intern Med. 1998;158:2200-2211:
OK, let's go down into the dirty details on this. Miller says, and I quote:
- If used beyond 8 weeks, Echinacea could cause hepatotoxicity and therefore should not be used with other known hepatoxic drugs, such as anabolic steroids, amiodarone, methotrexate, and ketoconazole. However, Echinacea lacks the 1,2 saturated necrine ring associated with hepatoxicity of pyrrolizidine alkaloids.
Can we say confused writing? First she says it's toxic because of pyrrolizidine alkaloids (PAs), next she says Ech doesn't have toxic PAs? There's _LOTS_ of plants that contain PAs. Only some of them are toxic. If you say plants that contain PAs in general should not be used you can pretty much scratch all of the Asteraceae, for starters.
The real problem lies with plants that contain livertoxic pyrrolizidine alkaloids. Ech is NOT such a plant.
Further down the text, Miller goes on about the dangers of Ech:
- Purportedly, tachyphylaxis ensues if Echinacea mechanisms are used for more than 8 weeks although the mechanism of this phenomenon has not been...
Miller could at least have looked just a teeensy bit further down the text of the Comm.E monographs (which is where this is from). There it says that tachyphylaxis (an inflammatory response, for instance, fever, or shivering.) is a problem with _injected_ Ech.
Can we say muddled issues, confused thinking, applying the wrong logic?
Miller should not be allowed to do further research reports, at least until she grasps simple things like the difference between injected and oral.
And anyway, it doesn't much matter _which_ foreign substance you inject into your bloodstream, your lymphocytes will get busy cleaning them out pretty darn quick. Further, nobody but MDs (and nurses) are legally allowed to inject things into people, AFAIK all over the world. So this point is _completely_ moot outside of Germany, where MDs actually do use injectable forms of diverse herbs, and such are available to said MDs.
So. There is NO PROBLEM with ech taken by mouth; it's one of the most benign herbs there is. You could get _drunk_ on Ech tincture if you so wished. The herb would not give you any trouble whatsoever; the alcohol would give you a hangover. You could use Ech tea as your regular beverage, instead of, say, coffee or Chinese tea, without any problems whatsoever. Echinacea is _safe_.
From: hkobayas hkobayas.students.uiuc.edu
>If used beyond 8 weeks, Echinacea could cause hepatotoxicity and therefore should not be used with other known hepatoxic drugs, such as anabolic steroids, amiodarone, methotrexate, and ketoconazole. However, Echinacea lacks the 1,2 saturated necrine ring associated with hepatoxicity of pyrrolizidine alkaloids.
>Can we say confused writing? First she says it's toxic because of pyrrolizidine alkaloids (PAs) next she says Ech doesn't have toxic PAs?
No she does not say that. She simply mentions that Echinacea should not be taken with other known hetatoxic drugs. She nowhere mentions PAs in the first sentence. In the enxt sentence she mentions that Echinacea does not contain PAs and thefeore she indicates other possible causes/mechanisms.
From: Henriette Kress hetta.spamcop.net
> No she does not say that.
She mentions hepatotoxic PAs earlier on, and in this paragraph jumps to the conclusion that Ech is hepatotoxic because of them... but it'd take me some while to dig that out again, and I don't feel like it. You might want to read the original paper ... but it's pure FUD.